Oklahoma, 2010

High Wind in Oklahoma, June 10 to 11, 2010

June 10 to 11, 2010 · NWS OUN · 5 events in 3 counties and zones

A thunderstorm complex that had developed over the Texas panhandle weakened considerably as it moved into western and northwest Oklahoma. A heat burst, with a prolonged period of wind gusts of 45 to 55 mph occurred on the fringes of the dissipating storm complex.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A thunderstorm complex that had developed over the Texas panhandle weakened considerably as it moved into western and northwest Oklahoma. A heat burst, with a prolonged period of wind gusts of 45 to 55 mph occurred on the fringes of the dissipating storm complex. The wind event affected a large area of western and northwest Oklahoma. A few wind gusts exceeded severe limits, although no damage occurred with the gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 10, 5:18 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 10, 5:18 PM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
618 PM CDT THU JUN 10 2010

.AVIATION...
0Z TAFS... SHOWERS/STORMS MOVING CURRENTLY MOVING ACROSS TX
PANHANDLE MAY AFFECT KGAG/KWWR THIS EVENING AS THE ACTIVITY
DISSIPATES. IFR CEILINGS AND LIGHT FOG MAY BE POSSIBLE OVERNIGHT
INTO EARLY FRI MORNING. HOWEVER... BREEZY WINDS COULD HAMPER THE
ABILITY FOR THE FOG TO DEVELOP.

&&

.PREV DISCUSSION... /ISSUED 603 PM CDT THU JUN 10 2010/

UPDATE...
WE WILL GO AHEAD AND ADD POPS TO NORTHWEST AND WEST-CENTRAL
OKLAHOMA GIVEN THAT THE NORTHERN END OF THE PANHANDLE
THUNDERSTORMS HAS ALREADY BECOME OUTFLOW DOMINANT AND IS SURGING
EAST. INDICATIONS ARE THAT THE OUTFLOW WILL PROGRESS WELL AHEAD OF
STORMS...SO NOT HIGHLY CONFIDENT HOW STRONG THEY WILL BE ONCE THEY
APPROACH THE BODY OF OKLAHOMA. DAMAGING WIND GUSTS WILL BE THE
PRIMARY CONCERN IF THE STORMS CAN MAINTAIN STRENGTH THIS EVENING.

PREV DISCUSSION... /ISSUED 325 PM CDT THU JUN 10 2010/

DISCUSSION...
ABUNDANT LOW LEVEL MOISTURE REMAINS PRESENT ACROSS THE AREA... AS
EVIDENT BY THE WIDESPREAD CLOUD COVER THAT CONT TO DEVELOP OVERNIGHT
AND LINGER INTO THE AFTN HOURS ACROSS PORTIONS OF THE AREA. EXPECT
SIMILAR SITUATION THIS COMING NIGHT... HOWEVER WITH STRONGER SFC
WINDS MAY NOT SEE AS MUCH IN THE WAY OF REDUCED SFC VISIBILITIES.
UPPER LOW PLAGUING EAST TX WILL CONT TO TRANSLATE SLOWLY NE
TONIGHT INTO FRI. OUTSIDE OF PERHAPS FAR SE ZONES PRECIP LOOKS TO
REMAIN EAST/SOUTHEAST OF THE AREA.

ATTENTION THEN TURNS TO LARGER LONG WAVE TROUGH DEVELOPING ACROSS
THE WEST. THIS TROUGH DEVELOPS A CLOSED LOW OVER SRN NV BY LATE
FRI AND THEN SITS OVER WESTERN PLATEAU FIRST PART OF WEEKEND
BEFORE OPENING UP AND TRANSLATING SLOWLY EAST BY LATE IN THE
WEEKEND INTO FIRST PART OF NEXT WEEK. INITIALLY ASSOCIATED SFC
FRONT REMAINS TO OUR NORTH AS UPPER LOW CLOSES OFF AND MAY
APPROACH NORTHWEST OK SAT NIGHT INTO EARLY SUNDAY. THIS WILL LIMIT
ANY SUBSTANTIAL PRECIP CHANCES TO PORTIONS OF WESTERN/NORTHWESTERN
OK. AS UPPER LOW OPENS UP AND PUSHES EAST... SFC FRONT THEN GETS A
PUSH SOUTH. THIS SHOULD BE BEST WINDOW OF OPPORTUNITY FOR PRECIP
TO OCCUR ACROSS A MAJORITY OF OK AND WESTERN NORTH TEXAS. THE SLOW
PROGRESSION OF THE FRONT... WEAK MID LEVEL FLOW AND HIGH PRECIP
WATER MAY RESULT IN HEAVY RAINFALL OCCURRING WITH THIS ACTIVITY.

BY MIDDLE AND LATTER PART OF NEXT WEEK RIDGING BUILDS ACROSS THE
SOUTHERN U.S. WHICH BRINGS AN END TO THE BETTER RAIN CHANCES. ALSO
WILL MARK THE RETURN OF HOTTER TEMPS... THAT WE MAY GET A BREAK FROM
EARLY IN THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  75  95  75  95 /  10   0  10  10
HOBART OK         76  96  74  97 /   0   0  10  10
WICHITA FALLS TX  76  99  76  98 /   0   0  10  10
GAGE OK           75  96  73  95 /  50  10  10  20
PONCA CITY OK     76  93  78  96 /  10   0  10  10
DURANT OK         75  93  75  92 /  20   0  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/25/25
Hazardous weather outlook, Jun 10, 8:10 PM CST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
910 PM CDT THU JUN 10 2010

OKZ004>048-050>052-TXZ083>090-111000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
910 PM CDT THU JUN 10 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED. HOWEVER...A FEW
STRONG THUNDERSTORMS ARE POSSIBLE OVER WESTERN PORTIONS OF OKLAHOMA
AND A SMALL PART OF WESTERN NORTH TEXAS. 50 MPH WIND GUSTS AND SMALL
HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS THIS EVENING.

DISCUSSION...
A COMPLEX OF STRONG THUNDERSTORMS IS EXPECTED TO WEAKEN THROUGH
MIDNIGHT OVER WESTERN OKLAHOMA AND ADJACENT PARTS OF NORTH TEXAS. AS
THIS OCCURS...THERE IS A CONCERN FOR HEAT BURST ACTIVITY OVER
NORTHWEST PORTIONS OF OKLAHOMA...WELL AWAY FROM ANY STORMS. THIS HAS
ALREADY OCCURRED OVER THE OKLAHOMA PANHANDLE...WHERE WINDS GUSTED TO
AROUND 55 MPH AND TEMPERATURES INCREASED ALMOST 10 DEGREES.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUN 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10  PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS LATE FRIDAY AND
FRIDAY EVENING OVER FAR WESTERN OKLAHOMA AND WESTERN PARTS OF NORTH
TEXAS...ASSOCIATED WITH STORMS THAT MAY FORM NEAR A DRY LINE OVER
WEST TEXAS. THUNDERSTORM CHANCES WILL INCREASE ACROSS THE ENTIRE
REGION BY LATE IN THE WEEKEND AS A COLD FRONT MOVES INTO OKLAHOMA
FROM THE NORTHWEST. THE CHANCE OF THUNDERSTORMS INITIALLY WILL BE
GREATEST OVER NORTHERN AND WESTERN OKLAHOMA LATE SATURDAY AND
SUNDAY. HIGHER CHANCES OF THUNDERSTORMS THEN WILL SHIFT MORE TOWARD
CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS EARLY NEXT
WEEK. STRENGTHENING WINDS ALOFT OVER THE WEEKEND WILL RESULT
IN THE POSSIBILITY OF SEVERE THUNDERSTORMS ON BOTH SATURDAY AND
SUNDAY...ESPECIALLY OVER THE NORTHWESTERN HALF OF OKLAHOMA. HEAVY
RAINFALL ALSO WILL BE POSSIBLE.

OTHER HAZARDOUS WEATHER...
HOT AND HUMID WEATHER WILL CONTINUE THROUGH THE WEEKEND IN PARTS OF
THE AREA... WITH AFTERNOON HEAT INDICES APPROACHING OR EXCEEDING 100
IN SOME AREAS EACH AFTERNOON THROUGH AT LEAST SATURDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM FRIDAY.

In the hours before

Special weather statement, Jun 10, 7:26 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
826 PM CDT THU JUN 10 2010

OKZ009-014-021-110200-
ROGER MILLS OK-BECKHAM OK-ELLIS OK-
826 PM CDT THU JUN 10 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...ELLIS AND ROGER
MILLS COUNTIES.

AT 826 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4
MILES NORTH OF DURHAM TO 20 MILES SOUTHWEST OF TEXOLA...MOVING EAST
AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

LAT...LON 3609 10001 3610 9941 3515 9939 3511 10000
Special weather statement, Jun 10, 7:58 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
858 PM CDT THU JUN 10 2010

OKZ009-014>016-021-022-034-035-110230-
ROGER MILLS OK-DEWEY OK-CUSTER OK-BECKHAM OK-WASHITA OK-ELLIS OK-
KIOWA OK-GREER OK-
858 PM CDT THU JUN 10 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...CUSTER...DEWEY...
ELLIS...GREER...KIOWA...ROGER MILLS AND WASHITA COUNTIES.

AT 858 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7
MILES SOUTHWEST OF HARMON TO 11 MILES SOUTHWEST OF ERICK...MOVING
EAST AT 30 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

LAT...LON 3614 9992 3616 9907 3512 9913 3503 9997
Special weather statement, Jun 10, 8:32 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
932 PM CDT THU JUN 10 2010

OKZ004-009-110300-
HARPER OK-ELLIS OK-
932 PM CDT THU JUN 10 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND HARPER COUNTIES.

AT 930 PM CDT...STRONG WINDS AND A RAPID INCREAS TEMPERATURES FROM A
DECAYING THUNDERSTORM COMPLEX WILL AFFECT PARTS OF NORTHERN ELLIS
AND HAPER COUNTIES. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE
LAVERNE... ROSSTON.. MAY... AND EVENTUALLY FROM BUFFALO TO GAGE.

HAZARDS INCLUDE...
A PROLONGED PERIOD OF WIND GUSTS FROM 40 TO 55 MPH...

LAT...LON 3638 9960 3638 9999 3700 9999 3700 9960

MAXWELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Ellis

When
June 10, 9:00 PM CST
Where
Ellis forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

The non-thunderstorm wind gust occurred at the Gage ASOS.

High Wind, Dewey

When
June 10, 11:10 PM CST
Where
Dewey forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

The non-thunderstorm wind gust occurred 4 miles WNW of Camargo.

High Wind, Ellis

When
June 10, 11:33 PM CST
Where
Ellis forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

The non-thunderstorm wind gust occurred at the Gage ASOS.

High Wind, Dewey

When
June 11, 2:05 AM CST to 2:25 AM CST
Where
Dewey forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

The non-thunderstorm wind gusts occurred 4 miles WNW of Camargo. Several wind gusts between 57 to 60 mph were reported over a 20 minute period.

High Wind, Woodward

When
June 11, 3:30 AM CST
Where
Woodward forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

The non-thunderstorm wind gusts occurred 7 miles WNW of Seiling.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241585, 241586, 241587, 241589, 241591.